Sedatives May Be a Risk for Older People

To get sleep with sedatives
involves further risks
© Hemera

In an analysis of 24 studies carried out between 1966 and 2003, researchers found that the adverse results for older people taking sedatives – such as dizziness, loss of balance, falls, and disorientation – were statistically significant enough to make them think non-drug treatments could be a better approach to tackling insomnia.

The 24 studies included 2,417 participants in total and looked at the effects of sedative hypnotics, including over the counter medications such as antihistamines, and prescription only drugs like benzodiazepine. Research only included cases where people who were 60 and above had been taking them for five consecutive nights, compared to people taking placebos.

Effects such as dizziness or loss of balance – psychomotor-type side-effects – were reported in 13 studies (1,016 participants). Seven of the 59 psychomotor effects that were reported in these studies were serious events – six falls and one car crash.

But the researchers also found there were many potential benefits for people taking sedatives such as improved quality of sleep (more sound uninterrupted sleep), ease of getting to sleep and total sleep time.

On balance however, they argue that although treatment with sedative hypnotics improves aspects of sleep, the risk of adverse effects rises with such treatment. There are also indicators that older patients are more than twice as likely to experience an adverse event as they are to gain a better quality of sleep from such sedatives. But they stress that this comparison is only a rough indicator because more studies contributed information on harmful events than on sleep benefits.

Improvements in sleep with sedative use are statistically significant, but the size of the effect is small, say the authors. “In people over 60, the benefits of these drugs may not justify the increased risk,” they conclude.

MEDICA.de; Source: British Medical Journal